Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Diabetes Health Center

Select An Article

Diabetic Shock and Insulin Reactions

Font Size

How Is Hypoglycemia Treated? continued...

After you've taken a snack, wait 15 minutes and check your blood sugar level again. If it is still low, eat another snack, then wait 15 minutes and check it again. Repeat the process until your blood sugar level is in its normal target range.

If you lose consciousness, you will need immediate medical attention. It's important that you educate the people in your family and the people you work with about diabetic shock and about what to do if it happens. Someone should call 911 or arrange to get you to an emergency room if that's not possible.

You can ask your doctor to prescribe a glucagon rescue kit and then teach others how to use it. Glucagon is a natural hormone that rapidly causes the level of sugar in your blood to rise. If you are unconscious, someone injecting you with glucagon even before emergency help arrives can prevent further complications and help you recover.

Can Diabetic Shock Be Prevented?

There are things you can do to lower your risk of diabetic shock or hypoglycemia.

One of the most important things to do is to understand the medication you are using, whether it is insulin or a pill that increases the body's production of insulin. Ask your doctor how and when to take the medication and be sure to always take the recommended dose at the recommended time. Also ask your doctor to explain when you need to make adjustments to your medicine when there is a change in your schedule or routine.

Be sure to follow your meal plan, eating the right amount of the proper food at the right time. Don't skip any meals or snacks, especially before going to sleep or exercising. Discuss your snacks with your dietitian. Some snacks may be better than others at certain times for preventing hypoglycemia. During periods of more intense physical activity, be sure to eat more carbohydrates.

Be sure you check your blood glucose level routinely according to the plan you've worked out with your doctor. Also check it before you begin to exercise and at regular intervals during exercise or other exertion. And check it again after you've finished any physical activity.

Discuss your use of alcohol with your doctor. Your doctor can help you understand how to drink safely so you don't increase your risk of hypoglycemia.

Next Article:

Today on WebMD

Diabetic tools
Symptoms, diagnosis, treatment, and more.
woman flexing muscles
10 strength training exercises.
Blood sugar test
12 practical tips.
Tom Hanks
Stars living with type 1 or type 2.
kenneth fujioka, md
Can Vinegar Treat Diabetes
Middle aged person
Home Healthcare

Prediabetes How to Prevent Type 2 Diabetes
type 2 diabetes
food fitness planner